Alert archive / Oregon / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at Jun 18, 2004, 2:17 PM PDT for Wallowa County, Oregon. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2004, 2:17 PM PDT (21:17 UTC)
- Expired
- Jun 18, 2004, 3:15 PM PDT
- In force
- 58 min
- Issued by
- NWS Pendleton, OR
- Area
- Counties, with a storm outline in the text
County Wallowa County, OR
The radar
The Pendleton radar (KPDT), 135 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2185 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
282 WUUS56 KPDT 182117 SVRPDT ORC063-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PENDLETON OR 217 PM PDT FRI JUN 18 2004 THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLOWA COUNTY IN NORTHEAST OREGON * UNTIL 315 PM PDT * AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER WALLOWA COUNTY...OR ABOUT 15 MILES NORTH OF ENTERPRISE...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WALLOWA COUNTY AT 230 PM PDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4567 11740 4554 11722 4572 11655 4601 11701 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:00 PM PDT, 17 minutes earlier.
Area forecast discussion, Jun 18, 2:00 PM PDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 200 PM PDT FRI JUN 18 2004 .SHORT TERM...CONVECTION HAS BEGUN TO FIRE THIS AFTERNOON ACROSS THE EASTERN PARTS OF THE FORECAST AREA. AN UPPER LOW PRESSURE SYSTEM HAS DROPPED DOWN INTO THE PACIFIC NORTHWEST WITH COLDER AIR ALOFT. THIS HAS CAUSED LAPSE RATES TO INCREASE OVER THE REGION. THIS COMBINED WITH LOW LI/S AND HIGH CAPE VALUES HAS ALLOWED THE DEVELOPMENT OF THUNDERSTORMS. THE THUNDERSTORMS WILL BE CONCENTRATED OVER THE EASTERN AND NORTHEAST OREGON MOUNTAINS AS WELL AS THE SOUTHEAST WASHINGTON MOUNTAINS. THE UPPER LEVEL LOW PRESSURE SYSTEM WILL PERSIST INTO SATURDAY WITH CONTINUED UNSTABLE CONDITIONS. AS A RESULT WILL PUT MORE SHOWERS AND THUNDERSTORMS IN THE FORECAST AGAIN FOR SATURDAY AFTERNOON. DURING THE LATE NIGHT HOURS THE LOWER ATMOSPHERE WILL STABILIZE DUE TO SURFACE COOLING SO THUNDERSTORMS WILL BE REDUCED TO MAINLY JUST SHOWERS IN THE LATE NIGHT AND EARLY MORNING HOURS. THE ATMOSPHERE WILL NOT BE QUITE AS UNSTABLE SATURDAY AFTERNOON AS IT IS TODAY SO THE COVERAGE OF THUNDERSTORM ACTIVITY WILL NOT BE AS GREAT AS TODAY. ON SUNDAY THE UPPER LOW WILL OPEN UP INTO A TROUGH AND WEAKEN AS IT SLIDES TO THE SOUTHEAST. THERE WILL AGAIN BE SOME LEFT OVER INSTABILITY ON SUNDAY AFTERNOON SO WILL INCLUDE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN. AN UPPER LEVEL RIDGE WILL TRY TO RE-ESTABLISH ITSELF BY SUNDAY NIGHT OVER THE REGION AND WILL CONTINUE INTO THE EXTENDED PERIOD. RSC. .LONG TERM...MONDAY THROUGH FRIDAY...PATTERN WILL BE DOMINATED BY UPPER RIDGE THROUGH THE EXTENDED PERIOD. EXTENDED MODELS DIFFER SLIGHTLY ON THE POSITIONING OF THE UPPER LOW OFF THE WEST COAST LATE NEXT WEEK...WITH THE ECMWF POSITIONING THE LOW FARTHER NORTH THAN THE GFS/MRF. WITH EITHER SOLUTION THERE IS SOME POTENTIAL FOR THE RIDGE TO BREAK DOWN ENOUGH FOR AN INFLUX OF MOISTURE AND A CHANCE FOR AT LEAST ISOLATED THUNDERSTORMS...AFTER ABOUT WEDNESDAY. HAVE CHOSEN TO MAINTAIN CONTINUITY AND DRY FORECAST FOR NOW BUT SITUATION WILL NEED TO BE MONITORED WITH TIME. OTHERWISE...A GRADUAL WARMING TREND IS IN THE OFFING WITH LOWER 90S ANTICIPATED AT THE LOWER ELEVATIONS BY TUESDAY AFTERNOON. 78 && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 52 83 52 82 / 10 10 10 10 WALLA WALLA 55 80 55 79 / 10 10 10 10 TRI-CITIES 52 86 52 85 / 10 10 10 10 YAKIMA 52 85 52 84 / 10 10 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 88
Hazardous weather outlook, Jun 18, 5:15 AM PDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 515 AM PDT FRI JUN 18 2004 ORZ046-049-050-WAZ025-030-191200- BLUE MOUNTAINS OF OREGON OR-EAST SLOPES SOUTHERN CASCADES WA- GRANDE RONDE VALLEY OR-NORTHWEST BLUE MOUNTAINS WA-WALLOWA COUNTY OR- 515 AM PDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON AS WELL AS THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM IS CURRENTLY OVER THE PACIFIC NORTHWEST. ALTHOUGH THERE IS LIMITED MOISTURE WITH THE SYSTEM...THE AIR MASS IS UNSTABLE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON. ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ALONG THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES. OCCASIONAL CLOUD-TO-GROUND LIGHTNING...HAIL...AND WINDS GUSTING TO 50 MPH ARE POSSIBLE WITH THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE LOW PRESSURE SYSTEM WILL REMAIN PARKED OVER THE PACIFIC NORTHWEST THROUGH THE WEEKEND THEN WILL GRADUALLY EXIT THE REGION EARLY NEXT WEEK. THIS WILL BE FOLLOWED BY WEAK HIGH PRESSURE BRINGING DRIER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ041>045-047-048-WAZ024-026>029-191200- CENTRAL OREGON OR-EAST COLUMBIA RIVER GORGE OR- EAST COLUMBIA RIVER GORGE WA-FOOTHILLS OF THE BLUE MOUNTAINS WA- FOOTHILLS OF THE BLUE MOUNTAINS OR-JOHN DAY VALLEY OR- KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-LOWER COLUMBIA BASIN OR- NORTH CENTRAL OREGON OR-OCHOCO-JOHN DAY HIGHLANDS OR- YAKIMA VALLEY WA- 515 AM PDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A LOW PRESSURE SYSTEM CURRENTLY OVER THE PACIFIC NORTHWEST HAS LIMITED MOISTURE ASSOCIATED WITH IT. ANY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SYSTEM WILL BE CONFINED TO THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES AND THE MOUNTAINS OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON. .DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. DRY CONDITIONS WILL PREVAIL THROUGH MID WEEK. THE LOW PRESSURE SYSTEM WILL GRADUALLY EXIT THE REGION FOLLOWED BY WEAK HIGH PRESSURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Oregon, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.